Study title and authors:
Isoprostane 8-epi-PGF2α is frequently increased in patients with muscle pain and/or CK-elevation after HMG-Co-enzyme-A-reductase inhibitor therapy
H. Sinzinger 1,2 , G. Lupattelli 3 , F. Chehne 1 , A. Oguogho 1 * & C. D. Furberg 4
This study can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/11493374
Muscle pains with or without creatine kinase-elevation are among the most frequently observed side-effects in patients on various statins. This study sought to find the changes associated with this side-effect.
This study examined levels of isoprostane 8-epi-PGF2alpha, (high levels are a marker of cellular oxidation injury), (oxidation injury is damage that occurs to the cells and tissues of the brain and body by highly reactive substances known as free radicals), in patients who were taking statin drugs. The patients isoprostane 8-epi-PGF2alpha levels were measured at the start of the study, when muscle problems manifested and different time intervals after withdrawing the respective statin.
The study found:
(a) The majority of patients with muscular side-effects show elevated 8-epi-PGF2alpha levels.
(b) Stopping statin therapy resulted in a normalization of the values in all patients.
Professor Helmut Sinzinger from the University of Vienna, who headed the study, concluded: "These findings indicate a significant involvement of oxidative injury in the muscular side-effects of statins".
More information on this subject: Books : Scientific Studies : Other Websites : Videos : Food Mall